OMAHA, Neb. (KMTV) — According to a release from the Nebraska Pharmacists Association, area pharmacies are partnering with the Nebraska Department of Health and Human Services to offer free naloxone nasal spray kits in Omaha.
"Our partnership with Kohll’s Rx, Kubat Pharmacy, DHHS, and Behavioral Health Region Systems will allow family members or friends of a person at risk of opioid overdose or the person at risk of opioid overdose themselves to access naloxone nasal spray at no cost. This program has the potential to save lives in Nebraska," said Nebraska Pharmacists Association Project Coordinator Sarah Hunter.
Pharmacies began offering the kits at no cost as of March 29, 2021, at the following locations:
- Kubat Pharmacy, 4924 Center Street, Omaha, NE, 68106
- Kohll's Rx, 5002 Dodge Street, Omaha, NE, 68132
- Kohll's Rx, 12741 Q Street, Omaha, NE, 68137
Signs of an opioid overdose and other information about the program from the Nebraska Pharmacists Association:
Naloxone is an antidote to an opioid overdose. Opioids are medications that act on receptors in the spinal cord and brain to reduce pain intensity and activate reward regions in the brain, causing the euphoria that can lead to misuse and opioid use disorder. Common opioids include prescription medications used to treat pain, such as morphine, codeine, methadone, oxycodone, hydrocodone, fentanyl, and hydromorphone, and illicit drugs as heroin.
Naloxone binds to the opioid receptors in the brain, preventing opioids from binding there, which can temporarily reverse an overdose. Naloxone is not a controlled substance and cannot be abused, and only works if opioids are present in the system.
Opioid overdose can be due to many factors. For example, overdose can occur when a patient deliberately misuses a prescription, uses an illicit opioid (such as heroin), or uses an opioid contaminated with other even more potent opioids (such as fentanyl). It can also occur when opioids are taken with other medications—for example, prescribed medications such as benzodiazepines (which include Xanax, Valium, Klonopin, and Versed) or other psychotropic medications that are used in the treatment of mental disorders—or with illicit drugs or alcohol.
Signs of opioid overdose, which is a life-threatening emergency, include the following:
- The face is extremely pale and/or clammy to the touch
- The body is limp
- Fingernails or lips have a blue or purple cast
- The person is vomiting or making gurgling noises
- The person cannot be awakened from sleep or cannot speak
- Breathing is very slow or stopped
- The heartbeat is very slow or stopped
Signs of opioid overmedication, which may progress to overdose, include:
- Unusual sleepiness or drowsiness
- Mental confusion, slurred speech, or intoxicated behavior
- Slow or shallow breathing
- Extremely small "pinpoint" pupils
- Slow heartbeat or low blood pressure
- Difficulty waking up from sleep
The Narcan Program is funded in whole from SOR II #1H79TI083322 from Substance Abuse and Mental Health Services Administration Center for Substance Abuse Treatment. $90,000 and 100% of project funding is subgranted through the Nebraska Department of Health and Services, Division of Behavioral Health.